Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The variety of modular lattices is not generated by its finite members


Author: Ralph Freese
Journal: Trans. Amer. Math. Soc. 255 (1979), 277-300
MSC: Primary 06C05; Secondary 06C20
DOI: https://doi.org/10.1090/S0002-9947-1979-0542881-0
MathSciNet review: 542881
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper proves the result of the title. It shows that there is a five-variable lattice identity which holds in all finite modular lattices but not in all modular lattices. It is also shown that every free distributive lattice can be embedded into a free modular lattice. An example showing that modular lattice epimorphisms need not be onto is given.


References [Enhancements On Off] (What's this?)

  • [1] K. Baker, Equational classes of modular lattices, Pacific J. Math. 28 (1969), 9-15. MR 0244118 (39:5435)
  • [2] P. Crawley and R. P. Dilworth, Algebraic theory of lattices, Prentice-Hall, Englewood Cliffs, N. J., 1973.
  • [3] R. A. Dean, Component subsets of the free lattice on n generators, Proc. Amer. Math. Soc. 7 (1956), 220-226. MR 0078957 (18:6a)
  • [4] R. P. Dilworth, The arithmetical theory of Birkhoff lattices, Duke Math. J. 8 (1941), 286-299. MR 0005094 (3:100a)
  • [5] R. Freese, Planar sublattices of FM (4), Algebra Universalis 6 (1976), 69-72. MR 0398927 (53:2778)
  • [6] -, Some varieties of modular lattices not generated by their finite dimensional members, Contributions to Universal Algebra, Colloq. Math. Soc. János Bolyai, vol. 17, North-Holland, Amsterdam, 1977, pp. 133-144. MR 0485608 (58:5433)
  • [7] F. Galvin and B. Jónsson, Distributive sublattices of a free lattice, Canad. J. Math. 13 (1961), 265-272. MR 0122738 (23:A78)
  • [8] G. Grätzer, B. Jónsson and H. Lakser, The amalgamation property in equational classes of lattices, Pacific J. Math. 45 (1973), 507-524. MR 0366768 (51:3014)
  • [9] M. Hall and R. P. Dilworth, The embedding problem for modular lattices, Ann. of Math (2) 45 (1944), 450-456. MR 0010541 (6:33c)
  • [10] C. Herrmann and A. Huhn, Lattices of normal subgroups which are generated by frames, Lattice Theory, Colloq. Math. Soc. János Bolyai, vol. 14, North-Holland, Amsterdam, 1976, pp. 97-136. MR 0447064 (56:5379)
  • [11] A. P. Huhn, Schwach distributive Verbände. I, Acta Sci. Math. (Szeged) 33 (1972), 297-305. MR 0337710 (49:2479)
  • [12] -, On G. Gratzer's problem concerning automorphisms of a finitely presented lattice, Algebra Universalis 5 (1975), 65-71. MR 0392713 (52:13530)
  • [13] B. Jónsson, Algebras whose congruence lattice is distributive, Math. Scand. 21 (1967), 110-121. MR 0237402 (38:5689)
  • [14] -, Varieties of lattices: some open problems, (to appear).
  • [15] F. Maeda, Kontinuierlishe Geometrien, Springer-Verlag, Berlin, 1958. MR 0090579 (19:833c)
  • [16] R. McKenzie, Equational bases and non-modular lattice varieties, Trans. Amer. Math. Soc. 174 (1972), 1-43. MR 0313141 (47:1696)
  • [17] A. Mitschke and R. Wille, Finite distributive lattices projective in the class of all modular lattices, Algebra Universalis 6 (1976), 383-393. MR 0429686 (55:2697)
  • [18] E. T. Schmidt, On finitely generated simple modular lattices, Period. Math. Hungar. 6 (1975), 213-216. MR 0398932 (53:2783)
  • [19] J. von Neumann, Continuous geometry, (I. Halperin, ed.), Princeton Univ. Press, Princeton, N. J., 1960. MR 0120174 (22:10931)
  • [20] R. Wille, Primitive Länge und primitive Weite bei modularen Verbände, Math. Z. 108 (1969), 129-136. MR 0241332 (39:2672)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 06C05, 06C20

Retrieve articles in all journals with MSC: 06C05, 06C20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0542881-0
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society